Flu-like symptoms are commonly associated with biological therapies, such as the interleukins, interferons and monoclonal antibodies, but they can occur with some chemotherapy drugs. Symptoms can be more severe when higher doses are administered. Flu-like symptoms are more likely to occur if biological therapy is given along with chemotherapy.
When the body is exposed to certain medications it may trigger an immune system response. This process is similar to the body’s response when dealing with the influenza (commonly known as flu) virus.
Symptoms may include:
Fever, chills, muscle aches and pains
Loss of appetite
Nausea, vomiting, diarrhoea
There are some simple things you can do to reduce the impact of these symptoms:
- take paracetamol or ibuprofen to reduce fever and pain as directed by your care team
- maintain adequate fluid intake
- try to relax and rest as much as you can
- if you experience chills, put on some warm clothes, blankets or take a warm bath
Flu-like symptoms can also be a sign of infection. If you think you might have an infection, it’s important to talk to your care team for advice. This is particularly important if:
- you have a fever greater than 38°C that is new and not associated with the expected fever related to your medication
- you develop flu-like symptoms that are unusual, unexpected or bothersome
- you experience fatigue that limits your ability to care for yourself
- you experience increasing shortness of breath with minimal exertion